Alert archive / Georgia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 108, NWS Atlanta, GA

June 5, 2010Twiggs County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 5, 2010, 5:45 PM EDT for Twiggs County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2010, 5:45 PM EDT (21:45 UTC)
Expired
Jun 5, 2010, 6:30 PM EDT
In force
45 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Twiggs County, GA

The radar

The Robins AFB radar (KJGX), 14 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2010-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2010-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1906 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

990 
WUUS52 KFFC 052145
SVRFFC
GAC289-052230-
/O.NEW.KFFC.SV.W.0108.100605T2145Z-100605T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 PM EDT SAT JUN 5 2010

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TWIGGS COUNTY IN CENTRAL GEORGIA

* UNTIL 630 PM EDT

* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND
  DESTRUCTIVE WINDS UP TO 70 MPH.  THIS STORM WAS LOCATED 12 MILES
  SOUTHWEST OF JEFFERSONVILLE...MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BULLARD...MARION...DISTRICT PATH...RIPLEY...FITZPATRICK AND MYRICKS
  MILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3252 8354 3256 8354 3258 8353 3265 8356
      3265 8358 3266 8358 3283 8337 3268 8328
      3263 8326 3248 8350
TIME...MOT...LOC 2145Z 230DEG 16KT 3261 8348

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:28 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 5, 3:28 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
328 PM EDT SAT JUN 5 2010

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
A RELATIVELY FLAT UPPER FLOW ACROSS THE COUNTRY PERSISTS THROUGH THE
SHORT TERM FORECAST PERIOD. THE UPPER WAVE AND ASSOCIATED SURFACE LOW
MOVING THROUGH THE OHIO VALLEY THIS EVENING SWEEPS A COLD FRONT INTO
NORTH GEORGIA BY SUNDAY MORNING. LACK OF UPPER SUPPORT AND ONLY
MODERATE LOWER LEVEL CONVERGENCE APPEARS TO BE A LIMITING FACTOR IN
THIS SYSTEMS IMPACT ON THE FORECAST AREA. HOWEVER INSTABILITY AND
MOISTURE AHEAD OF THE FRONT SHOULD BE SUFFICIENT FOR HIGH CHANCE TO
LIKELY POPS SUNDAY. MODELS DRY THE LOWER LEVELS OUT SOMEWHAT BY
MONDAY WITH A NICE MID LEVEL CAPPING INVERSION BUILDING. THIS SHOULD
CUT OFF DIURNAL CONVECTION ACROSS THE FORECAST AREA MONDAY.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
EXTENDED FORECAST PERIOD SHOULD START OUT DRY AND WARM AS WEAK UPPER
RIDGING AND A MODERATE MID LEVEL CAP KEEP DIURNAL CONVECTION
SUPPRESSED THROUGH TUESDAY. THE REST OF THE EXTENDED FORECAST PERIOD
IS A BIT ODD. BOTH THE GFS AND ECMWF BUILD A FAIRLY STRONG UPPER
RIDGE OVER THE SOUTHEASTERN U.S. BUT AT THE SAME TIME MODEL SOUNDINGS
INDICATE THAT THE MID LEVEL CAPPING INVERSION OVER THE STATE WILL
WEAKEN. WITH A BUILDING UPPER RIDGE I WOULD EXPECT THE MID LEVEL
INVERSION TO STRENGTHEN OR AT LEAST HOLD ITS OWN. LOW LEVEL MOISTURE
INCREASES AS WELL AS GEORGIA ENDS UP ON THE WESTERN EDGE OF A LARGE
WESTERN ATLANTIC SURFACE RIDGE. WITH THIS IN MIND THE CURRENT
EXTENDED FORECAST TREND OF HOT TEMPERATURES AND SCATTERED DIURNAL
CONVECTION LOOKS GOOD FOR NOW SO I HAVE MADE VERY LITTLE CHANGES TO
THE EXTENDED GRIDS.

&&

.HYDROLOGY...
ALTHOUGH INDIVIDUAL STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND
POSSIBLY SOME LOCALIZED FLOOD PROBLEMS...NO WIDESPREAD FLOODING
ISSUES ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  89  64  87  61 /  30  50  20   5  10
ATLANTA         71  88  65  86  64 /  30  50  20   5  10
BLAIRSVILLE     67  83  59  83  59 /  30  50  20  10  10
CARTERSVILLE    68  87  62  86  60 /  30  50  20   5  10
COLUMBUS        73  90  69  89  66 /  40  60  30   5  10
GAINESVILLE     71  87  63  85  63 /  30  50  20   5  10
MACON           71  90  67  89  63 /  40  60  30   5  10
ROME            69  87  61  86  61 /  30  50  20   5  10
PEACHTREE CITY  69  87  63  87  60 /  30  50  20   5  10
VIDALIA         74  90  72  90  68 /  40  60  30   5  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, Jun 5, 4:52 PM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
452 PM EDT SAT JUN 5 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
452 PM EDT SAT JUN 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...REST OF THE AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK...PERSISTENT LOW PRESSURE SYSTEM LOCATED OVER THE CENTRAL
GULF COAST WILL CONTINUE TO SEND DEEP MOISTURE AND UPPER-LEVEL
IMPULSES ACROSS THE SOUTHEAST U.S. TODAY AND TONIGHT. A SLOW-
MOVING COLD FRONT STRETCHING ACROSS THE CENTRAL PLAINS AND INTO
THE GREAT LAKES WILL EVENTUALLY DRIFT SOUTHWARD INTO GEORGIA THIS
WEEKEND.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE HEAVY RAIN...FREQUENT
LIGHTNING AND WIND GUSTS TO 40 MPH. SOME SMALL HAIL IS POSSIBLE
WITH THE STRONGER STORMS. ONE OR TWO OF THE STRONGEST STORMS MAY
BRIEFLY APPROACH SEVERE THRESHOLDS...BUT THE MAJORITY OF THE
THUNDERSTORMS SHOULD REMAIN WELL BELOW THOSE LIMITS.

.DISCUSSION...
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS NORTH AND
CENTRAL GEORGIA THROUGH THE EVENING AS A WEAK UPPER LEVEL IMPULSE
TRANSLATES ACROSS THE AREA. WITH CAPES VALUES RANGING FROM 1000 TO
2000...SOME STORMS MAY APPROACH SEVERE LIMITS...BUT MOST SHOULD
STAY BELOW SEVERE LIMITS. PRECIPITABLE WATER VALUES OF 1.8
INCHES...WEAK STEERING WINDS ALOFT...AND STORMS FORMING ON
COLLIDING OUTFLOW BOUNDARIES COULD LEAD TO SOME LOCALIZED RAINFALL
AMOUNTS UP TO 4 INCHES. IN THE RIGHT BASINS...SOME FLOODING OF
CREEKS AND STREAMS MAY OCCUR. ANY SUCH ACTIVITY...HOWEVER...IS
EXPECTED TO BE ISOLATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL MOVE ACROSS THE AREA SUNDAY AND MONDAY...BRINGING
ADDITIONAL THUNDERSTORMS ALONG WITH IT...BUT ALSO A BREAK FROM THE
THUNDERSTORM ACTIVITY ON TUESDAY. THUNDERSTORM CHANCES RETURN
WEDNESDAY AND CONTINUE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER AND HEAVY RAIN THROUGH THE
WEB BY GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 5, 4:43 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
443 PM EDT SAT JUN 5 2010

GAZ109>111-052130-
443 PM EDT SAT JUN 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 50 MPH
WINDS IN TELFAIR...WHEELER AND DODGE COUNTIES UNTIL 530 PM EDT...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MILAN...MOVING NORTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE NICKEL SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
TELFAIR...WHEELER AND DODGE COUNTIES THROUGH 530 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE MILAN...CHAUNCEY...JAY
BIRD SPRINGS...ACHORD...HELENA...MCRAE...LITTLE OCMULGEE STATE PARK
AND SCOTLAND. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Local storm report, Jun 5, 4:52 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
452 PM EDT SAT JUN 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     2 SW TREMONT            31.99N 83.68W
06/05/2010                   CRISP              GA   COUNTY OFFICIAL

            2 TREES DOWN ON CEMETERY RD

&&

20
Special weather statement, Jun 5, 5:00 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 PM EDT SAT JUN 5 2010

GAZ097-109-052145-
500 PM EDT SAT JUN 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 50 MPH
WINDS IN DODGE AND LAURENS COUNTIES UNTIL 545 PM EDT...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PLAINFIELD...MOVING NORTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE NICKEL SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
DODGE AND LAURENS COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE GODWINSVILLE...PLAINFIELD...EASTMAN...
CADWELL...RENTZ...CEDAR GROVE AND LOWERY. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 5, 5:10 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
510 PM EDT SAT JUN 5 2010

GAZ094-095-052145-
510 PM EDT SAT JUN 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS AND FREQUENT
LIGHTNING IN HOUSTON AND PEACH COUNTIES UNTIL 545 PM EDT...

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FORT VALLEY...MOVING EAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PENNY SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
HOUSTON AND PEACH COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE FORT VALLEY...MIAMI VALLEY...LAKEWOOD...
POWERVILLE...BYRON...CENTERVILLE...BONAIRE...WARNER ROBINS AND ROBINS
AIR FORCE BASE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.
Local storm report, Jun 5, 5:21 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
521 PM EDT SAT JUN 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     5 NE OCMULGEE BANKS     32.20N 83.31W
06/05/2010  M63.00 MPH       DODGE              GA   PUBLIC

            PUBLIC REPORTED A MEASURED 63 MPH WIND GUST

&&

20
Local storm report, Jun 5, 5:35 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EDT SAT JUN 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     1 ENE HOUSTON LAKE      32.51N 83.65W
06/05/2010  M82 MPH          HOUSTON            GA   PUBLIC

            PUBLIC REPORTED 82 MPH WIND GUST AT HWY 127 AND MOODY
            ROAD

&&

20

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:24 PM EDTSevere Thunderstorm WarningFFCHarris51 min
Jun 5, 3:34 PM EDTSevere Thunderstorm WarningFFCSumter41 min
Jun 5, 3:39 PM EDTSevere Thunderstorm WarningFFCCrisp, Wilcox51 min
Jun 5, 4:12 PM EDTSevere Thunderstorm WarningFFCDodge, Pulaski, Wilcox48 min
Jun 5, 4:41 PM EDTSevere Thunderstorm WarningFFCDooly, Houston, Macon49 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.